Texas, 2015

Hail in Texas, May 26, 2015

May 26, 2015 · NWS MAF · 1 event in 1 county or zone

A dryline was present across the Lower Trans Pecos. Intense heating during the day helped to initiate storms along with strong instability and wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was present across the Lower Trans Pecos. Intense heating during the day helped to initiate storms along with strong instability and wind shear. Conditions were favorable for thunderstorms to produce hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:41 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 26, 1:41 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT Tue May 26 2015

.DISCUSSION...

Temperatures today are expected to be a little warmer than yesterday
and near normal values for this time of year.  A dryline is present
across the Lower Trans Pecos, eastern Permian Basin, and Western Low
Rolling Plains.  The NAM12 is showing areas in Terrell County with
CAPE values up to 4000 J/Kg of CAPE by 00z today and good bulk shear
values with the best values across the Lower Trans Pecos.  Mid-level
lapse rates will be decent so thunderstorms will be possible this
afternoon and evening along and east of this dryline.  A few severe
storms will be possible given the above mentioned conditions with
large hail, damaging winds, and brief heavy rain being the main
threats.  Showers and thunderstorms will be possible into the
overnight period but do not expect widespread convection.

A dryline is expected to once again develop across the area on
Wednesday.  The NAM12 is showing CAPE values of 4000+ J/Kg across
the Lower Trans Pecos and central/eastern Permian Basin.  Bulk shear
values will not be quite as impressive as today but are still
expected to be sufficient enough for thunderstorms, some of which
may become severe.  A source of upper level lift may be a limiting
factor in storms developing initially during the afternoon, but a
shortwave is expected to move over the higher terrain of West Texas
by Wednesday evening so storm development could increase at this
time.  A surface trough is expected to develop across areas along
and west of the Upper Trans Pecos Wednesday afternoon so storms may
initially develop across the Upper Trans Pecos then shift eastward
as upper level lift moves closer to the region.

An upper level trough will be approaching the region Wednesday night
with upper level lift increasing and shortwaves moving over the
CWA.  The dryline will be backed up against the Guadalupe Mountains
by 12z Thursday with CAPE values of 3000+ widespread across the
area.  Bulk shear values will be around 30 kts across portions of
the area but mid-level lapse rates are expected to be around 8
degrees C/km and 500 mb omega values will be increased over the
region Wednesday night/Thursday morning.  The models are showing
convection being widespread across the CWA by Thursday morning.
Severe storms will be possible at this time given the abundant CAPE
and upper-level lift.  The dryline will not have moved much eastward
by Thursday afternoon with its position expected to be across the
Upper Trans Pecos according to the NAM12.  CAPE values will still be
high Thursday afternoon but not as high as they were during the
early morning hours.  Bulk shear values will have increased by the
afternoon and lapse rates will still be good, so severe storms will
once again be possible during the afternoon hours.  Heavy rainfall
may also be a concern on this day given the forecasted model QPF
from the abundance of moisture and lift.  Temperatures on Thursday
are expected to be cooler due to the increase in cloud cloud and
precipitation as well as cooler 850 mb temperatures across the area.

Temperatures are expected to warm back up on Friday as a surface
trough develops across southeast New Mexico and far West Texas.
Thunderstorms will remain possible with a dryline present across the
area.  A cold front will move into the area on Saturday/Saturday
night and precipitation chances will increase ahead of and along the
front.  Temperatures will be cooler Saturday and Sunday behind the
front.  Rain and thunderstorms are expected to continue into Sunday
then chances will decrease as an upper ridge develops over the
region early next week.  Temperatures will warm back up closer to
normal on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 66  89  68  82  /  20  10  30  50
BIG SPRING TX              68  89  69  82  /  20  20  30  50
CARLSBAD NM                59  91  65  91  /   0  20  40  30
DRYDEN TX                  71  90  72  87  /  20  20  30  50
FORT STOCKTON TX           68  93  69  85  /  20  10  30  50
GUADALUPE PASS TX          60  87  61  88  /   0  20  30  20
HOBBS NM                   64  89  67  81  /  10  10  40  50
MARFA TX                   50  89  61  83  /  10  20  40  40
MIDLAND INTL AIRPORT TX    68  88  69  82  /  20  10  30  50
ODESSA TX                  68  89  69  82  /  20  10  30  50
WINK TX                    67  93  70  87  /  10  10  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 26, 1:14 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT TUE MAY 26 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
214 PM CDT TUE MAY 26 2015 /114 PM MDT TUE MAY 26 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING, GENERALLY ALONG AND EAST OF A SEMINOLE TO
WINK TO ALPINE TO BIG BEND LINE.  LARGE HAIL, DAMAGING WINDS AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM WEDNESDAY THROUGH
NEXT WEEKEND.  SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE ANY OF THESE DAYS, AS WILL HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 12:52 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TORNADO          LORAINE                 32.41N 100.71W
05/25/2015  F1               MITCHELL           TX   NWS STORM SURVEY

            NWS METEOROLOGISTS DAMAGE SURVEY TEAM CONFIRMED AN EF-1
            TORNADO.

&&

MARK.STROBIN
Special weather statement, May 26, 1:37 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT TUE MAY 26 2015

TXZ082-262030-
TERRELL-
237 PM CDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL TERRELL COUNTY UNTIL 330 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF DRYDEN AT 236
PM CDT...MOVING NORTH AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED 14 MILES SOUTHEAST OF DRYDEN...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL HAIL AND GUSTY WINDS OVER 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM BOTH OF THESE
STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2983 10200 2994 10219 3031 10211 3026 10175
      2978 10176 2978 10179
TIME...MOT...LOC 1936Z 189DEG 13KT 2995 10206
Special weather statement, May 26, 2:30 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE MAY 26 2015

TXZ082-262100-
TERRELL-
330 PM CDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL TERRELL COUNTY UNTIL 400 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES SOUTH
OF TERRELL COUNTY GAS PLANT AT 330 PM CDT...MOVING NORTHEAST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3036 10202 3042 10188 3037 10183 3033 10174
      3025 10177 3019 10176 3010 10194 3025 10204
TIME...MOT...LOC 2030Z 242DEG 15KT 3022 10190

The radar

The San Angelo radar (KSJT), 166 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Terrell

When
May 26, 2:56 PM CST to 3:01 PM CST
Where
Terrell County, 31.13 mi NNE of Dryden
Measured
1 in hail
Reported by
Public
Coordinates
30.438, -101.854

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576781.